Alert archive / West Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 121, NWS Charleston, WV

July 26, 2007Clay County, Kanawha County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 26, 2007, 7:55 PM EDT for Clay County, Kanawha County, West Virginia. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2007, 7:55 PM EDT (23:55 UTC)
Expired
Jul 26, 2007, 8:30 PM EDT
In force
35 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

Counties Clay County, WV, Kanawha County, WV

What was reported inside it

TimeReportWhereRemark
Jul 26, 8:07 PM EDTHAIL 0.88Mammoth, WV
Jul 26, 8:25 PM EDTTSTM WND DMGClay, WVTREES DOWN ROUTE 4 AND 16. TREES DOWN AT ELKHURST ROAD NEAR HARTLAND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2007-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2007-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
323 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 262355
SVRRLX
WVC015-039-270030-
/O.NEW.KRLX.SV.W.0121.070726T2355Z-070727T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
755 PM EDT THU JUL 26 2007

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KANAWHA COUNTY IN WEST VIRGINIA...
  CLAY COUNTY IN WEST VIRGINIA...

* UNTIL 830 PM EDT

* AT 754 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF GLEN...OR
  ABOUT 7 MILES NORTH OF MONTGOMERY...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GLEN BY 820 PM EDT...
  7 MILES WEST OF CLAY BY 830 PM EDT...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3825 8148 3854 8130 3852 8125 3854 8115
      3848 8103 3847 8103 3831 8116 3827 8123
      3819 8131 3819 8135

$$
1 follow-up statement
000 
WWUS51 KRLX 270010
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
805 PM EDT THU JUL 26 2007

WVC015-039-270030-
/O.CON.KRLX.SV.W.0121.000000T0000Z-070727T0030Z/
KANAWHA WV-CLAY WV-
805 PM EDT THU JUL 26 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR CLAY AND KANAWHA COUNTIES...

AT 800 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR POND GAP...OR
ABOUT 9 MILES NORTH OF MONTGOMERY...MOVING NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GLEN BY 825 PM EDT...
  INDORE...BICKMORE...7 MILES SOUTH OF PROCIOUS AND 8 MILES SOUTHWEST
  OF CLAY BY 830 PM EDT...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3828 8175 3855 8166 3852 8125 3854 8115
      3848 8103 3847 8103 3831 8116 3827 8123
      3819 8131 3819 8135

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 1:56 PM EDT, 5 hours 59 minutes earlier.

Area forecast discussion, Jul 26, 1:56 PM EDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
156 PM EDT THU JUL 26 2007

.SYNOPSIS...
UPPER LEVEL LOW OVER THE GREAT LAKES WILL WEAKEN AS IT MOVES MOVES
EAST BY SATURDAY.  HOWEVER...AN UPPER TROUGH WILL REMAIN ALONG THE
EAST COAST INTO NEXT WEEK.  A COLD FRONT WILL APPROACH THIS WEEKEND.

&&

.NEAR TERM /TONIGHT THROUGH FRIDAY NIGHT/...
LATEST RADAR DATA AND SATELLITE IMAGERY SHOWS SHOWERS AND
THUNDERSTORMS OVER THE MOUNTAINS AS WELL AS SOME SHOWERS OVER
SOUTHEAST OHIO.  THIS CONVECTION IS THE RESULT OF DAYTIME HEATING
AND A MID-LEVEL SHORTWAVE TROF MOVING SOUTHEAST INTO WESTERN OHIO.

THIS FEATURE SHOULD CONTINUE TO MOVE SOUTHEAST THROUGH THE NIGHTTIME
HOURS TONIGHT.  WHILE THE ATMOSPHERE WILL BEGIN TO STABILIZE AFTER
SUNSET...UPWARD VERTICAL MOTIONS ASSOCIATED WITH THE TROF WILL
CONTINUE A CHANCE OF PRECIPITATION THROUGH THE NIGHT-TIME HOURS.

IN ADDITION...LOW-LEVEL MOISTURE AND LIGHT WINDS WILL ONCE AGAIN
RESULT IN THE DEVELOPMENT OF FOG...ESPECIALLY IN THE RIVER VALLEYS
AND WHERE RAIN OCCURS.

MODELS SUGGEST ANOTHER SHORTWAVE TROF WILL APPROACH THE AREA LATE
FRIDAY INTO FRIDAY NIGHT.  AS A RESULT...HAVE CONTINUED CHANCE OF
THUNDERSTORMS INTO EARLY FRIDAY NIGHT.  BELIEVE LIKELY POPS ARE
APPROPRIATE AS MID-LEVEL TROF GETS CLOSER.

BELIEVE MAV TEMPERATURE GUIDANCE IS TOO WARM FOR HIGHS ON FRIDAY.
OTHERWISE...PREVIOUS TEMPERATURE GRIDS LOOKED GOOD AND HAVE
GENERALLY ONLY MADE SOME MINOR TWEAKS.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
WE WILL STILL BE IN A MOIST...UNSTABLE ENVIRONMENT ON SATURDAY AHEAD
OF ADVANCING LOW PRESSURE. HAVE INCREASED POPS TO LIKELY CATEGORY AS
LOW PRESSURE TRAVELS ACROSS REGION. CANNOT RULE OUT A FEW SEVERE
STORMS IN THE MOUNTAINS SATURDAY AFTERNOON. FRONT GRUDGINGLY MOVES
THROUGH SATURDAY NIGHT INTO SUNDAY...THE GFS LOOKS BETTER THAN THE
NAM HERE. 500MB TROUGH DEEPENS AS IT REACHES THE ATLANTIC
SEABOARD...CONSEQUENTLY THE AREA OF LOW PRESSURE WILL BE SLOW TO
CLEAR OUR AREA...AS A RESULT LEFT AT LEAST CHANCE POPS IN EASTERN
MOUNTAINS INTO MONDAY.

DID NOT STRAY TOO FAR FROM MOS VALUES FOR TEMPERATURES.  TENDED TO
LEAN A LITTLE COOLER DURING THE DAY SATURDAY WITH WET GROUND/CLOUD
COVER.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
WITH THE LOW SETTLING OFF TO THE SOUTHEAST...MODELS TRY TO SHOW
DRYING THROUGH THE COLUMN IN THE NORTHWESTERN ZONES. COULD NOT
ELIMINATE POPS IN THE NORTHEASTERN MOUNTAINS DUE TO THE PROXIMITY OF
THE TROUGH AXIS EVEN INTO MONDAY NIGHT. OTHERWISE...MOST OF THE AREA
LOOKS TO BE DRY IN THE LONG TERM...WITH NEAR NORMAL TEMPERATURES
CONTINUING THROUGH THE PERIODS AS A RESULT OF PERSISTENT CLOUD COVER.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
UPPER LOW OVER GREAT LAKES WILL DRIFT NORTH TONIGHT...BEFORE
BEGINNING TO DRIFT EAST ON FRIDAY.  CONDITIONS WILL GENERALLY BE IN
THE VFR CATEGORY. HOWEVER...EXPECT THUNDERSTORMS AND MVFR/IFR
CONDITIONS WILL DEVELOP THIS AFTERNOON.

EXPECT THE THUNDERSTORMS WILL GRADUALLY WEAKEN AND DECREASE IN
AREAL COVERAGE TONIGHT.  FOG WILL ONCE AGAIN DEVELOP WITH CONDITIONS
IN MOST LOCATIONS IN THE MVFR CATEGORY.  ABUNDANT MOISTURE AND LIGHT
WINDS WILL POSSIBLY RESULT IN THE DEVELOPMENT OF IFR CONDITIONS IN
RIVER VALLEYS AND OTHER FAVORED LOCATIONS.

VFR CONDITIONS WILL ONCE AGAIN RETURN SHORTLY AFTER SUNRISE ON
FRIDAY AS HEATING ACTS TO DISSIPATE THE FOG AND ANY LOW CLOUDS WHICH
DEVELOP OVERNIGHT.  EXPECT THUNDERSTORMS AND MVFR CONDITIONS WILL
DEVELOP DURING THE LATE MORNING HOURS.

FRIDAY NIGHT THROUGH TUESDAY...
THUNDERSTORMS MAY STILL RESULT IN TEMPORARY MVFR/IFR CONDITIONS EACH
AFTERNOON AND EVENING THROUGH THE WEEKEND.  IN ADDITION...FOG MAY
RESULT IN THE DEVELOPMENT OF MVFR/IFR CONDITIONS EACH NIGHT THROUGH
THE PERIOD.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JSH
NEAR TERM...JSH
SHORT TERM...DB
LONG TERM...DB
AVIATION...JSH
Hazardous weather outlook, Jul 26, 4:07 AM EDT, 15 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
407 AM EDT THU JUL 26 2007

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>010-
013>017-019-024>026-270815-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-LINCOLN-PUTNAM-KANAWHA-ROANE-
WIRT-RITCHIE-MINGO-LOGAN-BOONE-
407 AM EDT THU JUL 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON
AND EVENING. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY AFTERNOON.

WVZ011-018-020-027>040-046-047-270815-
TYLER-CALHOUN-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-
MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
POCAHONTAS-RANDOLPH-
407 AM EDT THU JUL 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 26, 3:28 PM EDT, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
328 PM EDT THU JUL 26 2007

KYZ101>103-105-OHZ083>087-WVZ005>007-262130-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-VINTON-MEIGS-GALLIA-
LAWRENCE OH-WAYNE-CABELL-MASON-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...ASHLAND...LOUISA...JACKSON...WELLSTON...OAK HILL...
MCARTHUR...HAMDEN...POMEROY...GALLIPOLIS...IRONTON...
SOUTH POINT...KENOVA...CEREDO...WAYNE...HUNTINGTON...
POINT PLEASANT...NEW HAVEN
328 PM EDT THU JUL 26 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

THUNDERSTORMS ARE LIKELY BETWEEN 3:30 AND 5:30 THIS AFTERNOON
ACROSS SOUTHEAST OHIO...NORTHEAST KENTUCKY...AND WESTERN WEST
VIRGINIA.

ANY STORM CAN BRING GUSTY WINDS...HAIL...AND A DOWNPOUR FOR A
BRIEF TIME. RAIN RATES OF A HALF INCH IN 30 MINUTES...WOULD CAUSE
THE USUAL PONDING OF WATER ON ROADS AND IN POOR DRAINAGE AREAS.
ROAD VISIBILITY WOULD ALSO BE LIMITED.  OF COURSE...LIGHTNING ALWAYS
DESERVES OUR RESPECT. STAY INDOORS IF THUNDER IS HEARD.

IF ANY STORM PULSES TO A STRONGER LEVEL...BRIEF SEVERE THUNDERSTORMS
WARNINGS MAY BE POSTED FOR SMALL SPECIFIC AREAS.

KTB
Local storm report, Jul 26, 4:29 PM EDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
429 PM EDT THU JUL 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     HAIL             5 WNW OLDTOWN           38.46N 82.99W
07/26/2007  M1.00 INCH       GREENUP            KY   CO-OP OBSERVER

            1 INCH HAIL AT WARNOCK.

&&

PG
Special weather statement, Jul 26, 5:32 PM EDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
532 PM EDT THU JUL 26 2007

WVZ007-014-262200-
PUTNAM WV-MASON WV-
532 PM EDT THU JUL 26 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 532 PM EDT...A STRONG THUNDERSTORM WAS OVER SOUTHWESTERN MASON
COUNTY...OR ABOUT 8 MILES NORTH OF MILTON...MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
SOUTHSIDE...GRIMMS LANDING...FRAZIERS
BOTTOM...WINFIELD...LEON...BUFFALO...AND ELEANOR.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

19
Special weather statement, Jul 26, 6:23 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
623 PM EDT THU JUL 26 2007

WVZ025-026-034-262300-
LOGAN WV-WYOMING WV-BOONE WV-
623 PM EDT THU JUL 26 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 623 PM EDT...A STRONG THUNDERSTORM WAS OVER EAST CENTRAL LOGAN
COUNTY...OR ABOUT 7 MILES NORTHWEST OF OCEANA...MOVING NORTHEAST AT
20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE PRENTER...
  CYCLONE...WHARTON...BALD KNOB...WHITESVILLE AND SYLVESTER.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Jul 26, 7:02 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
702 PM EDT THU JUL 26 2007

KYZ103-105-OHZ086-087-WVZ005>007-013-014-024-270000-
BOYD KY-LAWRENCE KY-LAWRENCE OH-GALLIA OH-PUTNAM WV-MASON WV-CABELL
WV-WAYNE WV-LINCOLN WV-MINGO WV-
702 PM EDT THU JUL 26 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 702 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER EASTERN
KENTUCKY...MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS LINE OF STORMS
INCLUDE...GALLIPOLIS...HUNTINGTON...WAYNE...DUNLOW...MILTON...LOUISA
AND WILLIAMSON.

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE ALL
POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Local storm report, Jul 26, 7:55 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
755 PM EDT THU JUL 26 2007

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0752 PM     HAIL             HUGHESTON               38.21N 81.37W
07/26/2007  U0.75 INCH       KANAWHA            WV   PUBLIC

            EVENT OCCURRED BETWEEN
            737 PM 07/26/2007 AND 752 PM 07/26/2007

&&

NNNN

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 5:16 PM EDTSevere Thunderstorm WarningRLXCabell16 min
Jul 26, 6:58 PM EDTSevere Thunderstorm WarningRLXWayne32 min
Jul 26, 7:09 PM EDTSevere Thunderstorm WarningRLXMason36 min
Jul 26, 7:35 PM EDTSevere Thunderstorm WarningRLXLincoln, Wayne25 min
Jul 26, 7:44 PM EDTSevere Thunderstorm WarningRLXMason31 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.